Israel Journal of Mathematics

, Volume 132, Issue 1, pp 125–168 | Cite as

On positivity of solutions of degenerate boundary value problems for second-order elliptic equations

Article

Abstract

In this paper we study thedegenerate mixed boundary value problem:Pu=f in Ω,B u =gon Ω∂Г where ω is a domain in ℝ n ,P is a second order linear elliptic operator with real coefficients, Γ⊆∂Ω is a relatively closed set, andB is an oblique boundary operator defined only on ∂Ω/Γ which is assumed to be a smooth part of the boundary.

The aim of this research is to establish some basic results concerning positive solutions. In particular, we study the solvability of the above boundary value problem in the class of nonnegative functions, and properties of the generalized principal eigenvalue, the ground state, and the Green function associated with this problem. The notion of criticality and subcriticality for this problem is introduced, and a criticality theory for this problem is established. The analogs for the generalized Dirichlet boundary value problem, where Γ=∂Ω, were examined intensively by many authors.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. Agmon,On positivity and decay of solutions of second order elliptic equations on Riemannian manifolds, inMethods of Functional Analysis and Theory of Elliptic Equations (D. Greco, ed.) (Naples, 1982), Liguori, Naples, 1983, pp. 19–52.Google Scholar
  2. [2]
    H. Amann,Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Review18 (1976), 620–709.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    H. Berestycki, L. A. Caffarelli and L. Nirenberg,Uniform estimates for regularization of free boundary problems, inAnalysis and Partial Differential Equations (C. Sadosky, ed.), Dekker, New York, 1990, pp. 567–619.Google Scholar
  4. [4]
    H. Berestycki, L. Nirenberg and S. R. S. Varadhan,The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Communications on Pure and Applied Mathematics47 (1994), 47–92.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    L. A. Caffarelli, E. B. Fabes, S. Mortola and S. Salsa,Boundary behaviour of nonnegative solutions of elliptic operators in divergence form, Indiana University Mathematics Journal30 (1981), 621–640.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    M. Chicco,A maximum principle for mixed boundary value problem for elliptic equations in non-divergence form, Unione Matematica Italiana. Bollettino (7)11 (1997), 531–538.MATHMathSciNetGoogle Scholar
  7. [7]
    R. Courant and D. Hilbert,Methods of Mathematical Physics, Wiley-Intenscience, New York, 1962.MATHGoogle Scholar
  8. [8]
    D. Daners,Robin boundary value problems on arbitrary domains, Transactions of the American Mathematical Society352 (2000), 4207–4236.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    D. Gilbarg and L. Hörmander,Intermediate Schauder estimates, Archive for Rational Mechanics and Analysis74 (1980), 297–318.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    D. Gilberg and J. Serrin,On isolated singularities of solutions of second order elliptic differential equations, Journal d’Analyse Mathématique4 (1955/6), 309–340.Google Scholar
  11. [11]
    P. Guan and E. Sawyer,Regularity estimates for the oblique derivative problem, Annals of Mathematics (2)137 (1993), 1–70.CrossRefMathSciNetGoogle Scholar
  12. [12]
    A. I. Ibragimov and E. M. Landis,Zaremba’s problem for elliptic equation in the neighborhood of a singular point or at infinity I–II, Applicable Analysis67 (1997), 269–282;69 (1998), 333–347.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    T. M. Kerimov,A mixed boundary value problem for a second order linear elliptic equation, Differential Equations13 (1977), 322–324.MATHMathSciNetGoogle Scholar
  14. [14]
    G. M. Lieberman,The Perron process applied to oblique derivative problems, Advances in Mathematics55 (1985), 161–172.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    G. M. Lieberman,Mixed boundary value problem for elliptic and parabolic differential equations of second order, Journal of Mathematical Analysis and Applications113 (1986), 422–440.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    G. M. Lieberman,Nonuniqueness for some linear oblique derivative problems for elliptic equations, Commentationes Mathematicae Universitatis Carolinae40 (1999), 477–481.MATHMathSciNetGoogle Scholar
  17. [17]
    J. López-Gómez,The maximum principle and the existence of principal eigenvalue for some linear weighted boundary value problem, Journal of Differential Equations127 (1996), 263–294.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    M. Murata,Structure of positive solutions to −Δ u+Vu =0 in ℝ n, Duke Mathematical Journal53 (1986), 869–943.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    R. D. Nussbaum and Y. Pinchover,On variational principles for the generalized principal eigenvalue of second order elliptic operators and some applications, Journal d’Analyse Mathématique59 (1992), 161–177.MATHMathSciNetCrossRefGoogle Scholar
  20. [20]
    B. P. Paneah,The Oblique Derivative Problem. The Poincaré-Problem, Mathematical Topics17, Wiley-VCH Verlag, Berlin, 2000.MATHGoogle Scholar
  21. [21]
    Y. Pinchover,On positive solutions of second-order elliptic equations, stability results, and classification, Duke Mathematical Journal57 (1988), 955–980.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Y. Pinchover,Criticality and ground states for second-order elliptic equations, Journal of Differential Equations80 (1989), 237–250.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    Y. Pinchover,On criticality and ground states for second-order elliptic equations II, Journal of Differential Equations87 (1990), 353–364.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    Y. Pinchover,On positive Liouville theorems and asymptotic behavior of solutions of Fuchsian type elliptic operators, Annales de l’Institut Henri Poincaré. Analyse Non Linéaire11 (1994), 313–341.MATHMathSciNetGoogle Scholar
  25. [25]
    R. G. Pinsky,Positive Harmonic Function and Diffusion, Cambridge University Press, Cambridge, 1995.Google Scholar
  26. [26]
    M. H. Protter and H. F. Weinberger,Maximum Principles in Differential Equations, Springer-Verlag, New York, 1984.MATHGoogle Scholar
  27. [27]
    T. Saadon (Suez),On the generalized principal eigenvalue of degenerate boundary value problems for second-order elliptic equations, Ph.D. thesis, Technion—Israel Institute of Technology, 2000.Google Scholar
  28. [28]
    J. Serrin,A remark on the preceding paper of Herbert Amann, Archive for Rational Mechanics and Analysis44 (1971/72), 182–186.MathSciNetGoogle Scholar
  29. [29]
    B. Simon,Large time behavior of the L p norm of the Schrödinger semigroups, Journal of Functional Analysis40 (1981), 66–83.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    K. Taira,Existence and uniqueness theorems for semilinear elliptic boundary value problems, Advances in Differential Equations2 (1997), 509–534.MATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University 2002

Authors and Affiliations

  1. 1.Department of MathematicsTechnion-Israel Institute of TechnologyHaifaIsrael

Personalised recommendations